Tornadoes · United States · Louisiana · 2002
F1 tornado, Iowa, Louisiana, December 30, 2002
This F1 tornado ran 3.0 miles across Calcasieu Parish on December 30, 2002, touching down at 11:55 PM CST and reaching 20 yards wide. It killed nobody and injured 1, and did $7.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- December 30, 2002
- Touchdown
- 11:55 PM CST (05:55 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7.0 million
- County
- Calcasieu Parish
- Touchdown point
- 30.230, -93.050
- Lift-off point
- 30.250, -93.020
- Record number
- 461
What the Weather Service recorded
A tornado touched down on the west side of Iowa, destroying two homes, one businesss, and heavily damaging a small mall and several other homes. One woman was injured when flying debris came in her bedroom windown and hit her in the head while she was in bed. One home had wooden debris sticking out of the roof. Large garbage dumpsters were picked up and rolled for over 100 yards. A two story hole was made in the side of the mall, which enabled a large portion of the roof to come off.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Dec 30, 9:15 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 30, 9:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 915 PM CST MON DEC 30 2002 WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM. SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA. EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000 FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT. .LCH...SCA GMZ450-455-470-475 .PRELIMINARY NUMBERS... AEX 54/62/40/62/41/56 +73210 BPT 54/61/40/64/46/63 +42100 LCH 55/62/42/65/45/63 +42100 LFT 58/63/43/64/46/63 +52100 K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 19 hours 27 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 428 AM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY. YOST
In the hours before
Local storm report, Dec 30, 10:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
THMLocal storm report, Dec 30, 11:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
1045 PM PORT ARTHUR TX WIND DAMAGE
12/30/02 JEFFERSON LAW ENFORCEMENT REPORTED
POWER LINES DOWN AND A CAR
PORT DESTROYED.
THMLocal storm report, Dec 30, 11:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1115 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM VIDOR TX WIND DAMAGE
12/30/02 ORANGE LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
COUNTY WIDE.
THMLocal storm report, Dec 30, 11:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1127 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 PM VINTON LA WIND DAMAGE
12/30/02 CALASIEU LAW ENFORCEMENT REPORTED
TWO TREES AND NUMEROUS
POWER LINES DOWN.
THMLocal storm report, Dec 30, 11:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1150 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 2 W SULPHUR LA WIND DAMAGE
12/30/02 CALCASIEU EMERGENCY MANAGEMENT
REPORTED ROOF TORN OFF A
MOBILE HOME.
THMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 00:00Z
5.9 hours before the tornado, 21 km from the path. December 31, 2002.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 395 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 5.6 K/km
Lake Charles Mun, LA (KLCH), 12:00Z
6.1 hours after it, 21 km from the path. December 31, 2002.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Lake Charles - Chennault Intl (CWF), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 22 km away, was scanning. The volume nearest the touchdown began at 05:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of December 30, 2002
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 30 | 12:30 PM CST | F0 | Denton, TX | 0.3 | 30 | $70,000 | ||
| December 30 | 2:02 PM CST | F0 | Ellis, TX | 0.2 | 0 | |||
| December 30 | 2:37 PM CST | F0 | Bexar, TX | 0.2 | 20 | |||
| December 30 | 3:25 PM CST | F0 | Hays, TX | 1.2 | 50 | |||
| December 30 | 4:10 PM CST | F0 | Caldwell, TX | 0.6 | 20 | |||
| December 30 | 5:15 PM CST | F0 | Bee, TX | 0.5 | 75 | |||
| December 30 | 5:35 PM CST | F0 | Fayette, TX | 0.8 | 50 | $20,000 | ||
| December 30 | 9:10 PM CST | F0 | Harris, TX | 0.3 | 30 | $10,000 | ||
| December 30 | 9:20 PM CST | F1 | Galveston, TX | 1.1 | 30 | $70,000 | ||
| December 30 | 9:25 PM CST | F0 | Harris, TX | 0.5 | 30 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.